Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 18, 2002

Hyperglycemia and DKA

Question from Marion, Ohio, USA:

Recently, I have been hospitalized twice for DKA and both times I was put in the ICU because when ever I moved, my heart rhythm would go all over the chart. Is that a normal side effect of DKA? Could there be damage done to my heart?

Answer:

There is not likely any damage to your heart, but you should ask your doctor specifically. The real question is: Why you needed to be hospitalized for DKA [diabetic ketoacidosis] twice? You should also go back to your diabetes team and learn how to monitor and adjust insulin, what fluids to take, etc., and how to use sick day management guidelines so that this does not happen again. DKA should be avoidable in virtually all instances with proper recognition, frequent monitoring and home management.

SB